PDA

View Full Version : Side Effects of Depo-Medrol?



LShipley
Sep. 29, 2010, 10:21 AM
I am wondering of anyone has had experience with side effects of depo-medrol? This summer I started giving my mare depo-medrol for her severe itchiness for allergies. I suspect right now that she will only need this during the summer. In researching depo, I found on this board that it is used as a calming agent. My horse would probably take a nap in the middle of a course if she could, so we don't need this at all!

I noticed after her first shot that she was a little lazier, but the weather was also getting hotter. After her second shot, 4 weeks ago, she started ignoring me when I asked for canter, pinning her ears back, and trying to bite my foot. When I back up my leg with the whip, she bucks. My mare very rarely bucks (as in 5 times in 4 years of ownership), but she has been doing this consistently for the past few weeks. She happily picks up canter over a jump, once I get her into the canter she stays, and once we get going with our canter transitions, the buck disappears (but I don't need the whip then). In the round pen, she will pick up the canter easily without an buck, so I feel pretty sure that the problem is me and how I am asking for canter. My trainer thinks she is testing me and I just need to ride it out and insist on the canter. It doesn't help that my mare is kind of dead to the leg, and doesn't usually pick up canter with enthusiasm, unless we're on the trails or its just dropped to 55 degrees.

We've been taking lots of dressage lessons and I am doing things differently than I used to, so she may be getting frustrated with this. But I am thinking that her sides may be sensitive or sore in some way from the depo? Inspired by this board, and getting horses to be more sensitive, last week I ditched my big spurs and got my 3/4 inch spurs. That improved her mood. I went back to my big spurs last night, because I wanted to "do dressage" and when I asked for canter, she kept trying to bite my foot. After going into the round pen one more time to confirm for myself that she doesn't mind cantering and just minds how I ask for it, I ditched the spurs completely and got lovely transitions and she was happy. When I backed up my leg with whip when I was not wearing spurs, she did not buck. So, her message to me is pretty clear ...

I find it a little odd that the spurs only bother her when I ask for canter, but again, this could be rider error. But this timed out so clearly with the depo that I am wondering if this has made her more sensitive? Any comments would be appreciated.

Small Change
Sep. 29, 2010, 10:54 AM
Depo-medrol (not to be confused with Depo-provera!) is a steroid, which could potentially make the skin more sensitive, and make your horse more reactive to the spur.

Bluey
Sep. 29, 2010, 11:19 AM
I don't know, you my ask your vet about that making your horse mellow and resistent.

Our geldind was scratching himself bloody in the summers when our vet put him on Depo-Medrol and he never again scratched any more than a normal horse will.
We gave him a shot in late May or early June and it lasted most of the summer.
I remember only two summers we had to get a second shot.
He was on that from when he was six until he got past 15 years old, when he didn't seem to itch enough any more to need them.

I would think that your horse may be sore somewhere else, because plenty of horses not on Depo-Medrol also resist and kick out.
Maybe his feet hurt, or the back, sacroiliac, maybe the saddle is not quite fitting.

When allergies are involved, as much as we know today, we still don't know much.

Good luck with your detective work.

CBoylen
Sep. 29, 2010, 11:28 AM
When you read about "depo" as a calming agent, it is not referring to depo-medrol.

mroades
Sep. 29, 2010, 11:54 AM
Yep, I do believe you have your depo's crossed up...lol

LShipley
Sep. 29, 2010, 12:30 PM
Ooops, I feel dumb. Thank you for clarifying about depo's - I do know the difference between the depo-provera and the depo-medrol, but when I read this old thread here, I thought they meant depo-medrol, mostly because of my search keywords: http://www.chronofhorse.com/forum/showthread.php?t=139349&highlight=depo+medrol+side+effect

I better keep on doing my research! I've had the saddle recently checked and she's getting her teeth done and back adjusted this month, as well.